Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 22, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 19, 2003, 10:26 AM EST for Bradley County, Hamilton County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 10:26 AM EST (15:26 UTC)
- Expired
- Mar 19, 2003, 11:15 AM EST
- In force
- 49 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Bradley County, TN, Hamilton County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 9:00 AM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
023
WUUS54 KMRX 191526
SVRMRX
TNC011-065-191615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EST WED MAR 19 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRADLEY COUNTY IN EAST TENNESSEE
HAMILTON COUNTY IN EAST TENNESSEE
* UNTIL 1115 AM EST
* AT 1023 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTH OF EAST BRAINERD...OR 9 MILES
EAST OF FORT OGLETHORPE...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EAST BRAINERD AROUND 1030 AM EST
COLLEGEDALE AROUND 1040 AM EST
FLINT SPRINGS AROUND 1055 AM EST
WATERVILLE AROUND 1110 AM EST
CLEVELAND AROUND 1115 AM EST
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
AND DAMAGE CHIMNEYS AND TV ANTENNAS.
DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
GOLFBALLS.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.
LAT...LON 3500 8530 3501 8480 3523 8471 3530 8493
3546 8510
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 4:25 AM EST, 6 hours 1 minute earlier.
Area forecast discussion, Mar 19, 4:25 AM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 425 AM EST WED MAR 19 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 425 AM EST WED MAR 19 2003 SHOWERS AND THUNDERSTORMS CONTINUE TO INCREASE THIS MORNING GENERALLY ALONG AND NORTH OF THE APPROACHING WARM FRONT. MOST OF THESE SHOWERS AND STORMS WERE OVER WEST TN AND NORTH MS...BUT SCATTERED CONVECTION IS MOVING INTO SE TN ALREADY (TSRA AT CHA)...WHERE BEST COVERAGE THERE COULD BE THE FIRST HALF OF TODAY. INCREASED POPS ABOUT 10% OR SO ACROSS THE BOARD...BUT STAYED BELOW CATEGORICAL MOS POPS EXCEPT FOR CHA GROUP...MAINLY TO BETTER MESH WITH THE EASTERN CLUSTER OFFICES. BASED FORECAST GENERALLY ON THE ETA/MESO-ETA MODEL...AND DID NOTE THAT THERE IS SLIGHTLY LESS INSTABILITY PROGD THAN FROM PREVIOUS MODEL RUNS. SO...STRONG WIND FIELDS TO PRODUCE INPRESSIVE SHEAR AND HELICITY WITH A CONTINUED SLIGHT CHANCE OF SEVERE STORMS. WE WILL ISSUE UPDATED HWOMRX PRODUCT AND AN AREA THUNDERSTORM OUTLOOK SHORTLY. FOR TONIGHT...CURRENT ZONES LOOKED GOOD WITH NO SIGNIFICANT CHANGES TO TEXT OR GRIDDED DATA. NO REAL CHANGES MADE FOR THURSDAY...BUT DID INCREASE POPS SLIGHTLY FOR THURSDAY NIGHT IN LINE WITH ETA/MESO-ETA AND THE SLOWER EASTWARD MOVEMENT OF THE STRONG/CLOSED PLAINS UPPER LOW (GFS TOO FAST WITH SHEARING OUT UPPER LOW). INTERESTING TO NOTE THAN MUCH MORE IMPRESSIVE INSTABILITY WAS PROGD FOR THURSDAY AFTERNOON/EVENING WITH CAPES EXCEEDING 1500 J/KG BY 06Z FRIDAY...SO ANOTHER ROUND OF STRONG TO SEVERE STORMS IS ANTICIPATED. FELT THAT LINGERING SHOWERS FRIDAY WILL BE MAINLY IN THE MORNING...BUT KEPT SHOWERS IN ALL DAY FRIDAY FOR NOW. MOS GUIDANCE WAS CLOSE ALL PERIODS...EXCEPT FOR ETA MOS HIGH OF 81 DEGREES FOR CHA THURSDAY. WE CANT TOTALLY DISCOUNT THIS...ESPECIALLY IF WARM FRONTAL PASSAGE OCCURS THERE...AND WE GET SOME BREAKS OF SUNSHINE. HOWEVER...FOR NOW I RAISED HIGHS TO GENERALLY NO MORE THAN LOW TO MID 70S OVER SE TN. MY PRELIMINARY TEMPS/POPS FOLLOW... AND THANKS TO EASTERN CLUSTER SITES THAT COORDINATED THIS MORNING. ALSO THANKS TO GSP FOR PHONE CALL AND HELP IN GETTING MY GRIDS TO PUBLISH THIS MORNING. FCSTID = 10 CHA 68 56 74 52 / 80 40 50 40 TYS 69 55 72 51 / 70 40 50 50 TRI 67 50 69 47 / 70 60 60 60 OQT 68 55 71 50 / 70 40 50 50 .MRX... NC...WIND ADVISORY FOR TODAY FOR ZONES NCZ060>061. TN...WIND ADVISORY FOR TODAY FOR ZONES TNZ018...TNZ041...TNZ043... TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102. VA...WIND ADVISORY FOR TODAY FOR ZONES VAZ001>002...VAZ006. TG ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 908 PM EST TUE MAR 18 2003 A BAND OF SCATTERED SHOWERS CONTINUES TO PULL NORTH ACROSS THE NORTHERN THIRD OF THE FORECAST AREA. THIS BAND OF RAIN IS DUE TO 850 MB CONVERGENCE AND ISENTROPIC LIFT WHICH WILL LIFT NORTH OF THE AREA OVERNIGHT. NEXT ROUND OF PRECIPITATION IN THE FORM OF STRONG THUNDERSTORMS IS MOVING INTO MISSISIPPI WHERE AIRMASS IS QUITE UNSTABLE (LIFTED INDICES -4 TO -6). AIRMASS OVER THE FORECAST AREA IS FAIRLY STABLE...BUT WILL BEGIN TO DESTABILIZE TOWARD MORNING AS WARM FRONT CONTINUES TO PULL NORTH. FAIRLY STRONG DIFLUENT FLOW EVIDENT ON SATELLITE ACROSS THE LOWER MISSISSIPPI VALLEY WHICH IS ASSOCIATED WITH THE LEFT FRONT QUADRANT OF A 125 KNOT JET AT 300 MB. MESO-ETA SHOWS THIS DIFLUENT FLOW MOVING INTO THE SOUTHERN HALF OF THE FOREAST AREA TOWARD DAYBREAK WHICH WILL HELP PULL A BAND OF SHOWERS AND THUNDERSTORMS INTO SOUTHEAST TENNESSEE BY DAYBREAK. GIVEN STRONG SHEAR VALUES ALONG APPROACHING WARM FRONT AND INCREASING INSTABILITY...SOME OF THESE STORMS NEAR THE CHATTANOOGA AREA AROUND DAYBREAK COULD BE STRONG. PLAN ON ADDING THUNDERSTORMS TO THE SOUTHERN THIRD OF THE AREA FOR LATE TONIGHT. INCREASING SOUTHEAST FLOW ACROSS THE FORECAST AREA WILL PRODUCE DOWNSLOPE CONDITIONS OVER MRX AND TRI AREAS ALLOWING SKY TO BECOME PARTLY TO MOSTLY CLOUDY BY DAYBREAK. WINDS WILL LIKELY APPROACH ADVISORY CRITERIA ACROSS THE HIGHER ELEVATIONS BY DAYBREAK AS 850 MB JET INCREASES TO 35 TO 45 KNOTS. ALSO...ORIENTATION OF WINDS WILL BE CONDUCIVE IN PRODUCING STRONGER WINDS IN SE-NW VALLEYS. WILL ISSUE A WIND ADVISORY FOR AFTER MIDNIGHT THROUGH WEDNESDAY FOR FAR EASTERN TENNESSEE MOUNTAINS...HIGHER ELEVATIONS OF SOUTHWEST VIRGINIA AND CHEROKEE AND CLAY COUNTIES. DH ********************************************************************* AFTERNOON FORECAST DISCUSSION 330 PM EST TUE MAR 18 2003 CURRENT SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE SYSTEM MOVING INTO THE SOUTHERN PLAINS...WITH A STATIONARY (AND NEARLY NON- EXISTENT) FRONT LOCATED ACROSS THE APPALACHIAN MOUNTAINS. A WEAK VORT MAX IS CURRENTLY TRIGGERING A FEW LIGHT SHOWERS ACROSS THE FORECAST AREA...WITH ONLY SCATTERED LIGHT SHOWER ACTIVITY EXPECTED OVERNIGHT. THIS LOW PRESSURE SYSTEM OVER THE PLAINS IS PROGGED TO PUSH A WARM FRONT THROUGH THE AREA TOMORROW...WITH A SQUALL LINE OF TSTORMS LIKELY ACCOMPANYING THIS FRONT AS IT MOVES ACROSS THE TN VALLEY. MESO-ETA MODEL INDICATES INSTABILITY INCREASING ACROSS THE AREA TOMORROW MORNING AHEAD OF THIS FRONT...WITH FAVORABLE UPPER LEVEL DIVERGENCE PROVIDING ADDITIONAL LIFT. THINK THAT SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL TOMORROW AS A STRONG LOW LEVEL JET DEVELOPS ACROSS THE TN VALLEY. THIS TSTORM ACTIVITY SHOULD MOVE FROM MIDDLE TN ACROSS THE CUMBERLAND PLATEAU AND SOUTHEAST TN AFTER SUNRISE...AND THEN AFFECT CENTRAL EAST TENNESSEE BY LATE MORNING. TSTORMS SHOULD WEAKEN AS THEY MOVE INTO NORTHEAST TN AND SOUTHWEST VA WHERE INSTABILITY WILL BE WEAKER AND GENERALLY MARGINAL. UPSLOPE SOUTHEASTERLY FLOW WEDNESDAY NIGHT...COMBINED WITH INCREASINGLY DIVERGENT UPPER LEVEL FLOW...SHOULD PRODUCE ADDITIONAL CONVECTION ACROSS THE CAROLINAS. THIS CONVECTION SHOULD THEN TRACK NORTHEAST ACROSS PORTIONS OF NORTHEAST TN AND SOUTHWEST VA LATE WEDNESDAY NIGHT INTO THURSDAY. AS FOR TEMPS...MOS NUMBERS ARE IN GENERAL AGREEMENT THROUGH THE FORECAST PERIOD...WITH THE EXCEPTION OF TOMORROWS MAXES. WILL TREND TOWARD A SMALLER DIURNAL RANGE AND PERSISTENCE...WITH WARMER TEMPS AT NIGHT AND COOLER TEMPS DURING THE DAY...DUE TO THE EXTENSIVE CLOUDINESS AND CONVECTION EXPECTED EACH PERIOD. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 58 68 58 70 / 30 60 40 50 TYS 56 68 55 68 / 30 60 40 50 TRI 52 68 52 65 / 30 50 60 60 OQT 56 68 55 68 / 30 60 40 50 DMG ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1015 AM EST TUE MAR 18 2003 CURRENT SURFACE ANALYSIS SHOWS A WEAK QUASI-STATIONARY TROUGH ACROSS NORTHERN ALABAMA AND CENTRAL GEORGIA...WITH SATELLITE IMAGES REVEALING MOSTLY CLOUDY SKIES ACROSS MOST OF THE SOUTHEAST. RADARS INDICATE SOME SCATTERED LIGHT RAIN THIS MORNING ACROSS SOUTHEAST TN AND ALSO ACROSS NORTHEAST TN AND SOUTHWEST VA. THINK THAT EASTERLY FLOW THIS AFTERNOON WILL HELP LIMIT RAINFALL AMOUNTS AND COVERAGE ACROSS THE VALLEY DUE TO DOWNSLOPING EFFECTS. ALSO...A FEW BREAKS IN THE CLOUDS SHOULD DEVELOP THIS AFTERNOON MAINLY ACROSS THE VALLEY. WILL CONTINUE MOSTLY CLOUDY WORDING THOUGH...WITH HIGH CLOUDS CONTINUING THROUGHOUT THE DAY. WILL PLAN TO UPDATE THE FORECAST THIS MORNING TO LOWER POPS TO 50 PERCENT WITH A MENTION OF SCATTERED SHOWERS AND A FEW TSTORMS. MORNING SOUNDINGS...AS WELL AS MODEL FORECAST SOUNDINGS...INDICATE THAT INSTABILITY WILL BE LACKING THIS AFTERNOON...SO EXPECT MAINLY JUST SCATTERED SHOWERS. TEMPS LOOK TO BE IN GOOD SHAPE...SO WILL LEAVE UNCHANGED. DMG *********************************************************************
Hazardous weather outlook, Mar 19, 5:00 AM EST, 5 hours 26 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-192200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A LARGE UPPER LEVEL DISTURBANCE OVER THE CENTRAL PLAINS WILL GENERATE BANDS OF SHOWERS AND THUNDERSTORMS TODAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BE SEVERE. THEREFORE...HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... THE UPPER LEVEL DISTURBANCE WILL CONTINUE TO AFFECT THE SOUTHERN APPALACHIAN REGION THROUGH THURSDAY...AND A SLIGHT RISK OF SEVERE WEATHER WILL CONTINUE THROUGH THURSDAY. THIS DISTURBANCE WILL MOVE TO THE NORTHEAST AND A DRYING TREND IS EXPECTED THROUGH THE WEEKEND. HAZARDOUS WEATHER IS POSSIBLE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. LCM
In the hours before
Special weather statement, Mar 19, 5:20 AM EST, 5 hours 6 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-192200- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 520 AM EST WED MAR 19 2003 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE...EAST CENTRAL TENNESSEE...SOUTHEAST TENNESSEE...AND CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA WEDNESDAY MORNING THROUGH THURSDAY... A LARGE AREA OF LOW PRESSURE BOTH AT THE SURFACE AND ALOFT OVER THE SOUTHERN PLAINS STATES WILL MOVE SLOWLY NORTHEAST OVER THE NEXT TWO DAYS...THROUGH THE MID MISSISSIPPI VALLEY AND INTO THE SOUTHERN GREAT LAKES BY FRIDAY. INCREASINGLY WARM AND MOIST SOUTHERLY WINDS WILL DEVELOP AHEAD OF THE SYSTEM THROUGH THURSDAY PULLING IN WARM AND UNSTABLE AIR INTO THE REGION. AS THE AREA OF LOW PRESSURE MOVES TO THE NORTHWEST OF THE REGION... UPPER LEVEL IMPULSES WILL MOVE NORTHEAST THROUGH THE TENNESSEE VALLEY. BANDS OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA WEDNESDAY AND THURSDAY. DUE TO THE EXPECTED STRONG WINDS ALOFT AND CHANGING WIND DIRECTION WITH HEIGHT...SOME OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING STRONG DAMAGING WINDS AND LARGE HAIL. THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO EAST CENTRAL TENNESSEE BY AFTERNOON BUT TEND TO WEAKEN AS THEY MOVE FARTHER NORTH. ANOTHER UPPER LEVEL IMPULSE WILL MOVE THROUGH THURSDAY WHICH MAY CAUSE ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT. DRIER AIR WILL MOVE IN LATE THURSDAY AND BRING AN END TO THE THUNDERSTORMS. RESIDENTS OF EAST TENNESSEE...ESPECIALLY SOUTHEAST SECTIONS... AND EXTREME SOUTHWEST NORTH CAROLINA NEED TO KEEP ABREAST OF THE LATEST STATEMENTS CONCERNING THIS DEVELOPING WEATHER SITUATION. SPOTTERS MAY NEED TO BE ACTIVATED LATER WEDNESDAY INTO THURSDAY. PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO AND FAVORITE LOCAL RADIO OR TELEVISION STATION...FOR THE LATEST STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. TD/LCM
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 11:12 AM EST | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 33 min |
| Mar 19, 11:50 AM EST | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 25 min |
| Mar 19, 12:17 PM EST | Severe Thunderstorm Warning | MRX | McMinn | 13 min |
| Mar 19, 12:17 PM EST | Severe Thunderstorm Warning | MRX | Loudon | 28 min |
| Mar 19, 12:26 PM EST | Severe Thunderstorm Warning | MRX | Anderson | 49 min |
| Mar 19, 12:38 PM EST | Severe Thunderstorm Warning | MRX | Knox | 52 min |
| Mar 19, 1:12 PM EST | Severe Thunderstorm Warning | MRX | Anderson | 18 min |
| Mar 19, 2:38 PM EST | Tornado Warning | MRX | Marion | 52 min |
| Mar 19, 3:14 PM EST | Tornado Warning | MRX | Scott | 31 min |
| Mar 19, 5:31 PM EST | Severe Thunderstorm Warning | MRX | Polk | 44 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.